Side Effects of Anastrozole - bone loss

Posted by cerwin @cerwin, Oct 2, 2021

I’ve been on Anastrozole 1mg for 6 months after right mastectomy for IDC. Has anyone had problems with thumb or finger joints? I researched “popping finger” and data say you need to wear a thumb brace for a month. I’m seeing my orthopedist next week.

My right thumb is the most painful. Left thumb pain and popping started about a week later, making me think the problem is systemic. Mayo doctors said to stop the endocrine therapy for 2 weeks to see if painful hand joints improve.

Does this sound familiar to anyone?

Interested in more discussions like this? Go to the Breast Cancer group.

Yes, my finger joints got very sore and sometimes swollen, funny thing the local doctor told me because I don’t have rheumatoid markers I should look into getting bee stings? I am thinking, are you kidding me!! I did tough it out and honestly it did become less bothersome when I started knitting again, maybe it was just time. I will never know for sure.

REPLY

My index finger and my thumb on my left hand are most bothersome at night. I used to force them to move when I woke up. Now I just let them be and after a very short time in the morning they feel better. I do regular stretching of my fingers and wrist. Don’t want them to get stuck!!

REPLY

It sounds like an exact description of what I encountered though it occurred later in the treatment. It was in my right thumb and left pinkie, I would wake during the night and have to manually "open" them. I also have carpal tunnel which is aggravated when I sleep. I have been off the med for six months now and it has taken that long to get rid of the severe joint pain and what they call "trigger" finger. I am left with osteoporosis, and other issues but sleep so much better, I am 76 and know it is a risk to discontinue it but I was a mess. The days are brighter now.

REPLY

Absolutely. I had the same thing. Once I stopped it got better.

REPLY
@whr

It sounds like an exact description of what I encountered though it occurred later in the treatment. It was in my right thumb and left pinkie, I would wake during the night and have to manually "open" them. I also have carpal tunnel which is aggravated when I sleep. I have been off the med for six months now and it has taken that long to get rid of the severe joint pain and what they call "trigger" finger. I am left with osteoporosis, and other issues but sleep so much better, I am 76 and know it is a risk to discontinue it but I was a mess. The days are brighter now.

Jump to this post

Thank you for your response. I’m considering whether it’s worth it to stay on endocrine therapy. Quality of life is very important to me – I’m 64 and my husband and I are retired and want to travel and enjoy life.

I applaud your courage to make the decision to live free of bad side effects! Praying for your good health and happiness!

REPLY

Thank you for your kind words and support.

REPLY

I take arimidex. I now have osteoporosis and take a Prolia shot every 6 months and vitamin D. Joint pain I there especially in feet and hands. Plus now I have Sjogrens which also gives so gives joint pain

REPLY

Bone loss seems to be the new normal for a lot of us. How are doing with the prolia? Are your docs treating your joint pain?

REPLY

I have been on Tamoxifen after trying the 3 AI’s with lots of side effects. I had been on it for close to 3 months when I started having rib cage pain, back pain and arm pain. So I have been taken off Tamoxifen for awhile to see if it was what the tamoxifen causing it. It certainly isn’t as bad when it first started but it isn’t gone. I have had blood work and a chest X-ray and everything is fine. We are going for a nuclear bone scan now just to confirm. I have now had 2 shots of prolia. I just looked at the side effects from Prolia and guess what bone pain, arm muscle pain are a side effect of Prolia. So we are hooped no matter what😳

REPLY
@bluebird70

I have been on Tamoxifen after trying the 3 AI’s with lots of side effects. I had been on it for close to 3 months when I started having rib cage pain, back pain and arm pain. So I have been taken off Tamoxifen for awhile to see if it was what the tamoxifen causing it. It certainly isn’t as bad when it first started but it isn’t gone. I have had blood work and a chest X-ray and everything is fine. We are going for a nuclear bone scan now just to confirm. I have now had 2 shots of prolia. I just looked at the side effects from Prolia and guess what bone pain, arm muscle pain are a side effect of Prolia. So we are hooped no matter what😳

Jump to this post

I ended up having to go off of all of them. I had radiation and 6 months of pills….. that was it. I now am following a starchivore diet and I feel so much better. I put my cancer in the hands of God, as suggested by my onco when I asked if there was anything else I could do. She told me no, just pray. I feel more confident in prayer than I do on the cancer system…. Good luck on your journey. My goal is to live as many years as those on the drug!

REPLY

Just started Tamoxifen 10 mg vs. prescribed20
How long does it take to feel any side effect from Tamoxifen? Thanks for reply!

REPLY
@monigue

Just started Tamoxifen 10 mg vs. prescribed20
How long does it take to feel any side effect from Tamoxifen? Thanks for reply!

Jump to this post

Everyone is different. Some ppl get side effects shortly after starting the med and others tolerate tamoxifen well. Just give yourself time and try not to focus on side effects that may or may not occur for you. Live yiu life as you do. Maybe exercise- walking is always good snd eat healthy. Drink plenty of water etc. Try and stay positive on terms of the tamoxifen and the benefits. I had taken tamoxifen years back fir 3 1/2 yrs without any side effects. I stopped it early if the 5 year protocol as it had started effecting my hair. My oncologist was ok w/ me stopping. Good luck.

REPLY
Please sign in or register to post a reply.
  Request Appointment